[an error occurred while processing this directive]
BBC News
watch One-Minute World News
Last Updated: Friday, 23 March 2007, 12:34 GMT
Patient warning on flu drug risks
European regulators say there is no need to amend product warnings
Medicines regulators say the antiviral Tamiflu must carry extra warnings for patients following reports of possible side effects, including suicide.

The European Medicines Agency (EMEA) said patients and doctors should look out for rare but serious potential reactions like abnormal behaviour.

The EMEA said it would closely monitor any emerging safety data on the drug.

Tamiflu is the main weapon against a flu pandemic and is being stockpiled by governments including the UK's.

The Department of Health has placed an order for 14.6m courses of Tamiflu to cover a quarter of the population in the event of a flu pandemic.

An estimated 33m people around the world have received Tamiflu. During the 2004-05 flu season in Japan, six million took the drug.


The Japanese health ministry says it had received 22 reports of abnormal behaviour among users of Tamiflu since 2004, including four deaths.

Two of the deceased were teenagers who had displayed abnormal behaviour before their deaths.

Side effects to watch for:
Depressed level of consciousness
Abnormal behaviour

In the first case, a 17-year-old ran out of his house and jumped over a railing, falling into the path of a truck.

In the second, a teenager fell to his death from the ninth floor of his apartment building.

The EMEA's Committee for Medicinal Products for Human Use (CHMP) has monitored closely all adverse drug reactions reported in connection with the use of Tamiflu since it was introduced in the European Union in 2003.

In its latest meeting, the CHMP said it had heard of new reports of "neuro-psychiatric" adverse events occurring with the use of Tamiflu originating from Japan.

Benefits outweigh risks

As a result, it recommends Tamiflu's product information for patients should now include the wording: "Convulsion, depressed level of consciousness, abnormal behaviour, hallucinations and delirium have been reported during Tamiflu administration, leading in rare cases to accidental injury.

"Patients, especially children and adolescents should be closely monitored and their healthcare professional should be contacted immediately if the patient shows any signs of unusual behaviour."

A spokesman added that the benefits of Tamiflu outweighed its risks when used according to recommendations.

A spokeswoman from the UK's medicines regulator, the Medicines and Healthcare Products Regulatory Agency, said they had not received any adverse reports similar to those seen in Japan, but had heard about two instances where an elderly patient had become agitated and confused after taking Tamiflu.

She said the MHRA supported the EMEA's decision.

Japan is conducting its own review of Tamiflu's safety.

Roche said the labelling change did not affect the important role of Tamiflu in pandemic preparedness plans or its routine use in the management of seasonal influenza.

A spokesman added: "The well-being of patients and the safe and effective use of our medications is an unwavering priority."


The BBC is not responsible for the content of external internet sites

Has China's housing bubble burst?
How the world's oldest clove tree defied an empire
Why Royal Ballet principal Sergei Polunin quit


Americas Africa Europe Middle East South Asia Asia Pacific